The Wells Criteria Calculator adds seven clinical findings to organize pretest probability for pulmonary embolism during an assessment for suspected PE.
Wells Criteria for Pulmonary Embolism
Calculate the Wells pulmonary embolism score from the documented clinical criteria.
Enter the available information
Result summary
Your result will appear here
Complete every required field, then select the calculate button.
- Score
- —
- Risk group
- —
- Page interpretation
- —
Educational estimate only—not medical advice, a diagnosis, or a treatment instruction. Suspected pulmonary embolism needs prompt clinical assessment. Use the score only within a validated diagnostic pathway.
Table of Contents
What is Wells' Criteria?
How to Use This Calculator
- Enter or select Clinical signs and symptoms of DVT, PE is #1 diagnosis OR equally likely, Heart rate >100, Immobilization at least 3 days OR surgery in the previous 4 weeks, Previous, objectively diagnosed PE or DVT. Complete any remaining fields required by your chosen method.
- Check the unit beside each measurement. For a percentage or rate, use the scale and time period stated in the form.
- Choose Calculate, then compare the output with the formula and example below. If you change a value or option, calculate again to update the result.
For this Wells criteria for suspected pulmonary embolism, read each field label before entering data and keep a copy of the original values. Recalculate after changing any input; the displayed result is based only on the current submission.
Formula Used
The score adds 3 points for clinical DVT signs, 3 when PE is judged more likely than an alternative diagnosis, 1.5 for heart rate over 100, 1.5 for qualifying immobilization or recent surgery, 1.5 for previous DVT or PE, and 1 point each for hemoptysis and malignancy.
Variables Explained
| Input or term | Meaning |
|---|---|
| DVT signs | Clinical symptoms and signs defined by the Wells rule. |
| PE most likely | Clinician judgment that PE is at least as likely as alternatives. |
| Heart rate | Criterion met when rate is over 100 beats/min. |
| Immobilization/surgery | Qualifying recent circumstance in the rule. |
| Previous DVT/PE | Objectively diagnosed prior venous thromboembolism. |
| Hemoptysis/malignancy | One-point criteria when their definitions are met. |
Worked Example
Clinical DVT signs (3), heart rate above 100 (1.5) and previous DVT (1.5) total 6.0. That is PE likely in the two-level model because it exceeds 4, and moderate in the three-level model because it lies from 2 through 6.
Why Use This Calculator?
Wells is a pretest-probability rule for people already being evaluated for suspected PE. It does not diagnose a clot and cannot safely be used as a symptom checker by itself.
This page shows both established interpretations without attaching a fabricated personal probability: two-level PE unlikely at 4 or less and likely above 4; three-level low below 2, moderate from 2 through 6 and high above 6.
The criterion that PE is more likely than another diagnosis requires clinical judgment. It should not be selected merely to raise or lower the score. Definitions for DVT signs, immobilization, malignancy and prior events also matter.
A diagnostic pathway may combine clinical probability with PERC, D-dimer and imaging depending on the patient and guideline. Pregnancy, hemodynamic instability and other special situations require appropriate professional protocols.
Sudden unexplained breathlessness, chest pain, coughing blood, fainting or signs of DVT can require urgent assessment. Do not delay emergency care to finish or reinterpret an online score.
Record enough context to reproduce this Wells criteria for suspected pulmonary embolism: input source, unit, date and any method choices. A bare number is easy to misread when it is copied into a report or compared later.
Round for communication only after the calculation. The endpoint formatting improves readability but does not increase the accuracy of the measurements, assumptions or source data.
The malignancy criterion and recent immobilization or surgery criterion must be applied using the definition in the clinical version being followed. Similar-looking online forms sometimes use different wording or cutoffs, so scores should not be transferred without checking the rule.
The Wells PE score estimates pretest probability; it is different from the Wells DVT score and from tools that estimate severity after PE is diagnosed. Select the rule that matches the clinical question.
A score should be documented with the individual criteria, not only the total. Two people can reach the same number through different findings, and the findings themselves remain clinically relevant.
Do not reuse a result after symptoms, vital signs or history change. Pretest assessment belongs to a specific clinical encounter, and subsequent decisions depend on the current presentation and tests.
Common Mistakes
- Using the score without suspected PE clinical assessment.
- Guessing the subjective alternative-diagnosis criterion.
- Mixing two-level and three-level cutoffs.
- Treating PE unlikely as PE excluded.
- Ignoring pregnancy or instability pathways.
- Using stale history information.
- Delaying urgent care for the calculation.
Frequently Asked Questions
Does a low score rule out pulmonary embolism?
No. It must be used within an appropriate diagnostic pathway.
What is the two-level cutoff?
This page reports PE unlikely at 4 or less and PE likely above 4.
What are the three-level bands?
Low is below 2, moderate is 2 through 6, and high is above 6.
Why is one criterion subjective?
Judging PE more likely than another diagnosis requires clinical assessment of the whole presentation.
Is a D-dimer included?
No. The calculator adds clinical criteria only.
Can pregnancy use the same pathway?
Pregnancy requires an appropriate pregnancy-specific clinical pathway.
When should someone seek urgent care?
Potential PE symptoms or instability need urgent professional assessment regardless of an online result.